Kansas, 2010

Hail and Damaging Winds in Kansas, April 2, 2010

April 2, 2010 · NWS TOP · 9 events in 5 counties and zones

As a cold front swept through the area scattered thunderstorms formed across east central Kansas. Ahead of the front severe thunderstorms formed and dropped quarter sized hail in Lawrence and Ottawa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

As a cold front swept through the area scattered thunderstorms formed across east central Kansas. Ahead of the front severe thunderstorms formed and dropped quarter sized hail in Lawrence and Ottawa. Strong winds were also produced by these storms and caused some damage to trees and structures in Coffey and Anderson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 2, 5:11 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 2, 5:11 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
611 AM CDT FRI APR 2 2010

.UPDATE...

UPDATED FOR 12 UTC AVIATION FORECAST.

&&

.DISCUSSION...

PLEASE SEE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...

RAIN AND ISOLATED THUNDERSTORMS ARE SPREADING NORTHEAST FROM SOUTH
CENTRAL KANSAS THIS MORNING. A COLD FRONT WAS ALSO LOCATED JUST
EAST OF MHK WHERE WINDS HAVE SHIFTED TO THE WEST. THIS FRONT WILL
MOVE THROUGH TOP/FOE BY MID MORNING WITH WINDS ALSO SHIFTING TO
WESTERLY. FROPA TIMING IS A BIT IN QUESTION AS THE FRONT MAY
TEMPORARILY STALL VERY NEAR TOP/FOE...WHICH COULD DELAY THE WIND
SHIFT. WILL SEE SHOWERS WITH ISOLATED TS ALONG AND JUST AHEAD OF
THE FRONT...AND PRIMARILY -SHRA BEHIND THE FRONT. VIS AND CIGS MAY
BRIEFLY FALL TO MVFR UNDER THE HEAVIEST PRECIP BUT IT SHOULD BE
QUITE BRIEF IF AT ALL AS THE LOW LEVEL MOISTURE IS LACKING AND
MOST SITES WITH PRECIP HAVE REMAINED VFR.

BARJENBRUCH

&&

.PREV DISCUSSION... /ISSUED 329 AM CDT FRI APR 2 2010/

DISCUSSION...H5 CLOSED LOW WAS OVER THE NORTHERN PLAINS. AT 08Z A COLD
FRONT BISECTED KANSAS WITH SOME SCATTERED THUNDERSHOWERS AHEAD OF
THE FRONT IN EASTERN KANSAS.

TODAY...MAIN FORECAST ISSUE IS WHETHER OR NOT TSRA WILL REDEVELOP
AHEAD OF THE COLD FRONT LATER THIS MORNING AND AFTERNOON.
NAM/GFS/ECMWF ALL SHOW PRECIP OVER THE CWA TODAY BUT NONE PICKED UP
ON THE LINE OF TSRA IN WESTERN KS LAST NIGHT.  THE FRONT IS EXPECTED
TO BE IN THE MIDDLE OF THE TOP CWA BY THIS AFTERNOON ALLOWING FOR
SOME TIME TO HEAT UP A LITTLE AS A MORE SIGNIFICANT SHORT WAVE IS
KICKED OUT FROM THE BASE OF THE H5 TROF.  THAT SAID...WILL KEEP THE
HIGHEST POPS IN THE EASTERN HALF OF THE CWA TODAY WITH ONLY SLIGHT
CHANCE OR NO POPS IN OUR FAR WEST.  HAVE KEPT TEMPS IN THE LOW 70S
FAR EAST AS FROPA WILL OCCUR LATER IN THE EVENING WHILE WARM AIR
STAYS IN PLACE AHEAD OF THE FRONT.

TONIGHT...THE FRONT SHOULD BE THROUGH THE CWA BY THE EVENING AND ANY
PRECIP WILL BE GONE WITH IT.  CAA BEHIND THE FRONT WILL DROP
OVERNIGHT LOWS INTO THE MID 30S AND LOWER 40S.

SATURDAY THRU TUESDAY...H5 FLOW BECOMES MORE SOUTHWEST OVER THE
WEEKEND AND WILL ALLOW FOR DRY CONDITIONS.  WARMER AIR BEGINS TO
WORK ITS WAY BACK INTO THE EASTERN HALF OF KANSAS AS A WARM FRONT
SETS UP SOMEWHERE FROM SOUTHWEST KANSAS TO NORTHWEST MISSOURI ON
SUNDAY.  BY MONDAY...BOTH THE GFS/ECMWF SHOW INCREASING PWATS OVER
MOSTLY THE EASTERN PORTION OF THE CWA INVOF THE FRONT AS WELL AS A
DEEPENING SURFACE LOW IN RESPONSE TO A H5 TROF BECOMING MORE
NEGATIVELY TILTED AS IT MOVES INTO THE WEST COAST.  ENOUGH GULF
MOISTURE MAKES ITS WAY INTO THE CWA THAT TSRA WILL BE POSSIBLE ON
TUESDAY.  THERE ARE SOME TIMING DIFFERENCES WITH FROPA ON TUESDAY SO
HAVE HELD POPS IN THE CHANCE CAT.  EXPECT TEMPS TO CONTINUE TO WARM
INTO EARLY NEXT WEEK WITH MID TO UPPER 70S ON MON/TUES.

SALLY

AVIATION...

THE LINE OF STORMS MAY REACH THE KMHK TAF SITES AFTER 8Z...BUT
THEY SHOULD WEAKEN THROUGH THE EARLY MORNING HOURS. MAY SEE A RE-
DEVELOPMENT ACROSS KMHK AND KTOP...KFOE AHEAD OF THE PACIFIC FRONT
LATE THIS MORNING AND THROUGH THE EARLY AFTERNOON HOURS. THE
PACIFIC FRONT WILL PUSH EAST OF THE TAF SITES BETWEEN 18Z AND
20Z...SHIFTING THE WINDS TO THE WEST AND NORTHWEST. SOUTHERLY
WINDS THROUGH THE NIGHT WILL PICK UP TO 15 TO 23 KTS WITH SOME
GUSTS OF 30 TO 35 KTS. 925MB WINS WILL INCREASE TO 50KTS THROUGH
THE NIGHT...BUT ONLY EXPECT A 20 DEGREE VECTOR DIFFERENCE BETWEEN
THE SORELY SFC WINDS AND THE WINDS AT 925MB...THUS LOW-LEVEL THE
WIND SHEAR SHOULD REMAIN BELOW CRITERIA FOR LLWS PLACEMENT IN
TAFS. THERE WILL BE A PERIOD OF VFR TO MVFR CEILINGS AFTER 12Z
THROUGH FROPA THAT MAY LOWER CEILINGS DOWN TO 2,200 FEET. AFTER
FROPA THE CEILINGS SHOULD INCREASE TO VFR.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 2, 6:04 AM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
704 AM CDT FRI APR 2 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-031215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
704 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. ISOLATED SEVERE STORMS
WILL BE POSSIBLE DURING THE MORNING AND AFTERNOON HOURS EAST OF A
LINE FROM COUNCIL GROVE TO SENECA. HAIL UP TO THE SIZE OF
QUARTERS...AND GUSTY WINDS UP TO 50 MPH ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AND TUESDAY. IT IS
TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED DURING THE MORNING AND AFTERNOON
HOURS...EAST OF A LINE FROM COUNCIL GROVE TO SENECA.

In the hours before

Special weather statement, Apr 2, 6:53 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
753 AM CDT FRI APR 2 2010

KSZ024-021315-
JACKSON-
753 AM CDT FRI APR 2 2010

...SIGNIFICANT WEATHER ALERT FOR JACKSON COUNTY...

THROUGH 815 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 75 MPH
ACROSS PORTIONS OF JACKSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE DELIA...CIRCLEVILLE
AND NETAWAKA.

BLAIR
Local storm report, Apr 2, 6:55 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
755 AM CDT FRI APR 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HAIL             E DELIA                 39.24N 95.96W
04/02/2010  E0.88 INCH       JACKSON            KS   TRAINED SPOTTER

&&

BYRNE

The radar

The Topeka radar (KTWX), 36 km away, was scanning. The volume nearest the first event began at 12:54 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
April 2, 6:55 AM CST
Where
Jackson County, 0.87 mi SE of Delia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.240, -95.960

Thunderstorm Wind, Coffey

When
April 2, 7:30 AM CST to 7:35 AM CST
Where
Coffey County, 2.28 mi WSW of Aliceville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.140, -95.590

Several large trees were down along with minor building damage at 9th street and Wayside Road on the west side of Aliceville.

Thunderstorm Wind, Anderson

When
April 2, 7:32 AM CST to 7:37 AM CST
Where
Anderson County, 5.15 mi ESE of Westphalia
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.140, -95.420

A portion of a roof was blown off a house and several outbuildings were destroyed near the intersection of Arkansas Street and 900 Road.

Hail, Franklin

When
April 2, 7:50 AM CST
Where
Franklin County, 1.28 mi WSW of Homewood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.510, -95.400

Hail, Douglas

When
April 2, 8:14 AM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -95.260

Hail, Douglas

When
April 2, 8:15 AM CST to 8:18 AM CST
Where
Douglas County, 2.82 mi S of Lake View
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.980, -95.290

Hail, Douglas

When
April 2, 8:15 AM CST
Where
Douglas County, 2.12 mi SE of Lake View
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.000, -95.250

Hail, Douglas

When
April 2, 8:18 AM CST
Where
Douglas County, 3.82 mi W of Lawrence
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.960, -95.300

Hail, Douglas

When
April 2, 8:18 AM CST
Where
Douglas County, 3.82 mi W of Lawrence
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.960, -95.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225080, 225087, 225088, 225081, 225082, 225083, 225084, 225085, 225086.